Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 65, NWS Midland/Odessa, TX

May 26, 1998Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 1998, 8:56 PM CDT for Howard County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1998, 8:56 PM CDT (01:56 UTC)
Expired
May 26, 1998, 10:00 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Howard County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2356 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WUUS1 KMAF 270157 RRA
SVRMAF
TXC227-270300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
856 PM CDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN NORTHWESTERN TEXAS

* UNTIL 1000 PM CDT

* AT 853 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES EAST OF BIG SPRING OR 7 MILES SOUTHEAST OF
  COAHOMA MOVING EAST AT 5 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS...MAINLY SOUTH OF
  INTERSTATE 20. ALSO REDEVELOPMENT IS OCCURRING IN THE SOUTHWEST
  HOWARD COUNTY NEAR LOMAX.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

GPM/GNM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:59 PM CDT, 6 hours 57 minutes earlier.

Area forecast discussion, May 26, 1:59 PM CDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
159 PM CDT TUE MAY 26 1998

18Z SFC ANALYSIS SHOWS MOIST SELY FLOW DOMINATING MUCH OF FA WITH
OUTFLOW BOUNDARY EXTENDING FROM JAL NM-N KMAF-GARDEN CITY.  DRYLINE
REMAINS OVER EXTREME WRN CWA BUT SHOWING SUBTLE SIGNS OF MIXING EWD
(KGDP DEWPOINT 46F DOWN FROM 53F).  HOWEVER...DO NOT EXPECT IT TO
MIX TO FAR E TODAY GIVEN DEPTH OF MOISTURE E OF THE MOUNTAINS (KMAF
12Z SOUNDING SATURATED TO 800 MB).  KMAF 88D VWP INDICATING SELY
WINDS FROM SFC TO 11K FT MSL WITH SLIGHT WAA INDICATED BETWEEN 11-
15K FT (LIMIT OF SCATTERERS).  WV LOOP SHOWS MID/HIGH LEVEL
SUBSIDENCE CONTINUING OVER FA WITH LATEST VISIBLE IMAGE INDICATING
CUMULUS FIELD OVER MUCH OF THE CWA.

MODELS IN GOOD AGREEMENT IN DEVELOPING H5 RIDGE (PERHAPS TOO FAST)
OVER FA NEXT 18-24 HOURS IN RESPONSE TO STRONG LOW OVER PACIFIC NW.
IN THE INTERIM... ATMOSPHERE BECOMING PRIMED FOR THUNDERSTORM
DEVELOPMENT OVER MUCH OF CWA AS ABUNDANT LOW LEVEL MOISTURE
CONTINUES TO ADVECT OVER THE AREA FROM THE GULF OF MEXICO.  IN
ADDITION...SPORADIC POCKETS OF LIFT (QVEC CONV 850-300 MB)...MAINLY
SRN PORTION OF FA...AND WEAK PVA OVER WRN FA AND NUMEROUS SFC
BOUNDARIES (DRYLINE AND OUTFLOW BOUNDARIES) SHOULD PROVIDE FOR WDLY
SCT TO SCT THUNDERSTORMS OVER CWA LATE THIS AFTN AND EVENING.
BELIEVE GREATEST THREAT WILL BE HEAVY RAINFALL (KMAF 12Z SOUNDING PW
1.00) AS STEERING WINDS REMAIN FAIRLY LIGHT (10-20 KNOTS).
HOWEVER...WOULD NOT RULE OUT PULSE SEVERE STORMS WITH CAPES
APPROACHING 4000 J/KG AND MINUS 10 TO MINUS 14 LI/S.  LATER
TONIGHT MAY SEE PATCHY LOW CLOUDS SERN PORTIONS GIVEN UPSLOPE WINDS.
FOR WEDNESDAY...IF ABOVE RIDGE DEVELOPS...IT MAY DECREASE
THUNDERSTORM CHANCES SLIGHTLY OVER THE FA.

AS FOR TEMPERATURES...WILL LEAN CLOSER TO PERSISTENCE WITH A TOUCH
OF GUIDANCE AS SEE LITTLE CHANGE IN WX PATTERN NEXT 24 TO 36 HOURS.

MAF  65/92 21
CNM  62/93 21
MRF  52/89 21
P07  70/90 21

TWE/BF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:07 PM CDTSevere Thunderstorm WarningMAFHoward63 min
May 26, 7:18 PM CDTSevere Thunderstorm WarningMAFReeves52 min
May 26, 7:36 PM CDTSevere Thunderstorm WarningMAFLoving49 min
May 26, 7:36 PM CDTSevere Thunderstorm WarningMAFMartin64 min
May 26, 7:49 PM CDTSevere Thunderstorm WarningMAFEctor, Midland61 min
May 26, 8:08 PM CDTSevere Thunderstorm WarningMAFHoward47 min
May 26, 8:21 PM CDTFlash Flood WarningMAFAndrews2 hr
May 26, 8:34 PM CDTSevere Thunderstorm WarningMAFBrewster46 min
May 26, 8:50 PM CDTSevere Thunderstorm WarningMAFGlasscock65 min
May 26, 9:33 PM CDTFlash Flood WarningMAFGlasscock3 hr
May 26, 9:57 PM CDTSevere Thunderstorm WarningMAFGlasscock63 min
May 26, 10:40 PM CDTSevere Thunderstorm WarningMAFTerrell50 min
May 26, 11:29 PM CDTSevere Thunderstorm WarningMAFTerrell31 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.